Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 25, 1998, 4:19 PM MDT for Pennington County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 1998, 4:19 PM MDT (22:19 UTC)
- Expired
- May 25, 1998, 4:50 PM MDT
- In force
- 31 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794 WUUS1 KRAP 252220 RRA SVRRAP SDC103-252250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 419 PM MDT MON MAY 25 1998 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PENNINGTON COUNTY IN WESTERN SOUTH DAKOTA * UNTIL 450 PM MDT * AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST SOUTHWEST OF HILL CITY... MOVING NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHOULD STAY OVER RURAL AREAS WEST OF HILL CITY LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MMM/JPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:15 AM MDT, 7 hours 4 minutes earlier.
Area forecast discussion, May 25, 9:15 AM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 915 AM MDT MON MAY 25 1998 CURRENT FORECAST IN GOOD SHAPE AND WILL NOT UPDATE. WILL CLEAN OUT MONRING FOG FOR BLACK HILLS GROUP. 1KM VISIBLE SATELLITE SHOWS PATCHY FOG OVER NORTHEAST WYOMING/WESTERN SOUTH DAKOTA IS DISSIPATING. SOME CLOUDS ALSO REMAIN OVER NORTHWEST SOUTH DAKOTA. MODIFIED 12Z UNR SOUNDING SHOWS SOME INSTABILITY THIS AFTERNOON...AND ISOLATED THUNDERSTORMS EXPECTED. SPECI KUNR 251508Z 14012KT P6SM FEW010 16/12 .UNR...NONE. CARSTENS
In the hours before
Local storm report, May 25, 4:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT MON MAY 25 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 6 W HILL CITY SD .75 INCH HAIL
05/25/98 PENNINGTON MEDICINE MOUNTAIN BOY
SCOUT CAMPLocal storm report, May 25, 4:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT MON MAY 25 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 6 W HILL CITY SD .75 INCH HAIL
05/25/98 PENNINGTON MEDICINE MOUNTAIN BOY
SCOUT CAMPThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:59 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 46 min |
| May 25, 3:43 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 37 min |
| May 25, 3:43 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.